Prasugrel (Efient▼): rare but serious hypersensitivity reactions
Healthcare professionals should be aware of this risk when prescribing prasugrel.
Article date: May 2011
Prasugrel is a thienopyridine, belonging to the same class of medicines as clopidogrel, and acts as an inhibitor of platelet activation and aggregation.
Coadministered with aspirin, prasugrel is indicated for the prevention of atherothrombotic events in patients with acute coronary syndrome (ie, unstable angina, non-ST segment elevation myocardial infarction, or ST segment elevation myocardial infarction) undergoing percutaneous coronary intervention.
Further safety information has recently been identified from postmarketing case reports describing serious hypersensitivity reactions including, very rarely, angioedema. As at April 2011, 9 such cases have been reported worldwide in association with use in approximately 727 000 patients. Some cases have occurred in patients with a known history of hypersensitivity to clopidogrel, but others have no history of clopidogrel exposure. At present, the mechanism for these allergic reactions is unclear. The time to onset of symptoms ranged from immediately after treatment to up to 5 to 10 days later.
Advice for healthcare professionals includes:
- prescribers should be aware of the potential risk of rare but serious hypersensitivity reactions with prasugrel and should monitor for signs in all patients, including those with a previous known history of hypersensitivity reactions to thienopyridines
- when prescribing prasugrel, inform patients of the potential risk of hypersensitivity reactions, including angioedema
- suspected adverse reactions to prasugrel should be reported via the Yellow Card Scheme
Advice for patients taking prasugrel:
- patients should inform their doctor immediately if they experience symptoms suggesting hypersensitivity or allergic reaction (eg, swelling of the face, neck, tongue, lips, or throat; rash; itching; or shortness of breath)
BNF section 2.9 Antiplatelet drugs
Article citation: Drug Safety Update May 2011 vol 4 issue 10: A1.